Alert archive / Arizona / Red Flag Warnings in 2014
Red Flag Warning 14, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at May 21, 2014, 3:07 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 21, 2014, 11:00 AM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 3:07 AM MST (10:07 UTC)
- In effect from
- May 21, 2014, 11:00 AM MST
- Expired
- May 21, 2014, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 1:35 PM MST | NON-TSTM WND GST 58 | Show Low Regional Airpo, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3471 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
786 WWUS85 KFGZ 211007 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 307 AM MST WED MAY 21 2014 AZZ112>114-116-117-140-220200- /O.NEW.KFGZ.FW.W.0014.140521T1800Z-140522T0200Z/ LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)- WHITE MOUNTAINS (FIRE WEATHER ZONE 117)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 307 AM MST WED MAY 21 2014 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING. * AFFECTED AREA...SOUTHERN PORTIONS OF NAVAJO AND APACHE COUNTIES. THE SHOW LOW RANGER DISTRICT IS IN THE WARNING...THE ALPINE RANGER DISTRICT IS NOT. * TIMING...RED FLAG CRITERIA BEING EXCEEDED AFTER 11 AM THROUGH 7 PM MST. * 20 FOOT WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * MINIMUM RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$ 41
3 follow-up statements
240 WWUS85 KFGZ 211019 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 319 AM MST WED MAY 21 2014 AZZ112>114-116-117-140-220200- /O.CON.KFGZ.FW.W.0014.140521T1800Z-140522T0200Z/ LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)- WHITE MOUNTAINS (FIRE WEATHER ZONE 117)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 319 AM MST WED MAY 21 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... AFFECTED AREA...SOUTHEAST CORNER OF COCONINO COUNTY. SOUTHERN PORTIONS OF NAVAJO AND APACHE COUNTIES. THE SHOW LOW RANGER DISTRICT IS IN THE WARNING...THE ALPINE RANGER DISTRICT IS NOT. * TIMING...RED FLAG CRITERIA BEING EXCEEDED AFTER 11 AM THROUGH 7 PM MST. * 20 FOOT WINDS...SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * MINIMUM RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$ 41
333 WWUS85 KFGZ 211821 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1121 AM MST WED MAY 21 2014 AZZ110-111-139-220200- /O.EXA.KFGZ.FW.W.0014.000000T0000Z-140522T0200Z/ CHINLE VALLEY (FIRE WEATHER ZONE 110)- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- BLACK MESA AREA (FIRE WEATHER ZONE 139)- 1121 AM MST WED MAY 21 2014 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. * AFFECTED AREA...NORTHERN NAVAJO AND APACHE COUNTIES. * TIMING...RED FLAG CRITERIA BEING EXCEEDED AFTER 11 AM THROUGH 7 PM MST. * 20 FOOT WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 40 MPH. * MINIMUM RELATIVE HUMIDITY...AS LOW AS 7 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$ AZZ112>114-116-117-140-220200- /O.CON.KFGZ.FW.W.0014.000000T0000Z-140522T0200Z/ LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)- WHITE MOUNTAINS (FIRE WEATHER ZONE 117)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 1121 AM MST WED MAY 21 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...SOUTHEAST CORNER OF COCONINO COUNTY. SOUTHERN PORTIONS OF NAVAJO AND APACHE COUNTIES. THE SHOW LOW RANGER DISTRICT IS IN THE WARNING...THE ALPINE RANGER DISTRICT IS NOT. * TIMING...RED FLAG CRITERIA BEING EXCEEDED AFTER 11 AM THROUGH 7 PM MST. * 20 FOOT WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH. * MINIMUM RELATIVE HUMIDITY...AS LOW AS 8 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING. && $$
471 WWUS85 KFGZ 220204 RFWFGZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE FLAGSTAFF AZ 704 PM MST WED MAY 21 2014 AZZ110>114-116-117-139-140-220315- /O.EXP.KFGZ.FW.W.0014.000000T0000Z-140522T0200Z/ CHINLE VALLEY (FIRE WEATHER ZONE 110)- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU (FIRE WEATHER ZONE 111)- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER ZONE 112)- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE 113)- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE 114)-EASTERN MOGOLLON RIM (FIRE WEATHER ZONE 116)- WHITE MOUNTAINS (FIRE WEATHER ZONE 117)- BLACK MESA AREA (FIRE WEATHER ZONE 139)- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE 140)- 704 PM MST WED MAY 21 2014 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY... WINDS HAVE FALLEN BELOW CRITICAL THRESHOLDS AT 7 PM MST...AND WILL CONTINUE TO DECREASE OVERNIGHT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 20, 9:30 PM MST, 5 hours 37 minutes earlier.
Area forecast discussion, May 20, 9:30 PM MST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ ISSUED BY NATIONAL WEATHER SERVICE PHOENIX AZ 930 PM MST TUE MAY 20 2014 .SYNOPSIS... A SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWEST OVER THE NEXT SEVERAL DAYS. SOUTHWEST WINDS WILL REMAIN BREEZY OVERNIGHT THEN INCREASE AGAIN WEDNESDAY MORNING. WINDS WILL BE SLIGHTLY LIGHTER ON WEDNESDAY WITH TEMPERATURES A FEW DEGREES COOLER. THERE WILL BE INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS AS THE SYSTEM SLOWLY MOVES ACROSS ARIZONA THURSDAY THROUGH SUNDAY. && .DISCUSSION...LOW PRESSURE CONTINUES TO MEANDER NEAR THE CA/NV BORDER THIS EVENING SLOWLY APPROACHING NORTHERN AZ. THE STRONGEST WINDS ASSOCIATED WITH THIS SYSTEM AFFECTED NORTHERN AZ TODAY...ALTHOUGH WINDS WILL BE ONLY SLIGHTLY REDUCED TOMORROW AS STRONG SOUTHWEST FLOW ALOFT WILL CONTINUE AHEAD OF THE LOW CENTER. TEMPERATURES WILL COOL A FEW DEGREES AS WELL FOR WEDNESDAY. THURSDAY THROUGH FRIDAY...THE LOW DRIFTS TO THE SOUTH TO THE AZ/MX BORDER RESULTING IN SUBTROPICAL MOISTURE MOVING NORTHWARD INTO NORTHERN AZ. CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS NRN AZ BY LATE THURSDAY AND CONTINUE THROUGH THE WEEKEND. FRIDAY THROUGH MONDAY...THE LOW DRIFTS SLOWLY OVER AZ AND THE COLD POOL ALOFT ASSOCIATED WITH THE LOW CENTER WILL RESULT IN STEEPENING LAPSE RATES CONDUCIVE TO MODERATE CONVECTIVE ACTIVITY. IN ADDITION...THE SOUTHERLY FLOW ALOFT WILL RESULT IN MODERATE OROGRAPHIC UPSLOPE CONDITIONS ALONG THE SOUTH-FACING ASPECTS OF THE WHITE MTNS. IT IS EXPECTED THAT THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR FROM FRIDAY AFTERNOON INTO SATURDAY. SHOWER ACTIVITY WILL BEGIN TO DIMINISH ON SUNDAY AND MONDAY WITH THE BEST CHANCES SHIFTING EASTWARD TO THE AZ/NM BORDER. MODELS CONTINUE TO INDICATE THIS SLOW MOVING LOW PRESSURE SYSTEM WILL BRING LIGHT TO MODERATE RAINFALL AMOUNTS TO MANY LOCALES...WITH THE BEST CHANCES FOR HEAVIER RAIN OVER THE HIGHER TERRAIN. && .AVIATION...FOR THE 06Z PACKAGE...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. WINDS 15 KTS OR LESS OVERNIGHT...THEN INCREASING TO 15-25 KTS WITH GUSTS 30-35 KTS 16Z-02Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER... UPPER LEVEL LOW WILL REMAIN OVER THE REGION THROUGH THE END OF THE WEEK. EXPECT LIGHTER WINDS TONIGHT...BUT NOT GOING INTO DOWNSLOPE FLOW AS THE LOW MOVES INTO THE GREAT BASIN. VERY DRY CONDITIONS PERSIST WEDNESDAY AS THE LOW SITS OVER SOUTHERN NEVADA. THIS WILL BRING DECREASED WIND SPEEDS TO MOST AREAS...HOWEVER THE SOUTHERN HALVES OF NAVAJO AND APACHE COUNTIES COULD FLIRT WITH CRITICAL FIRE WEATHER CONDITIONS FOR A COUPLE HOURS DURING THE AFTERNOON. THURSDAY THROUGH SATURDAY...THE LOW PRESSURE CENTER IS EXPECTED TO MOVE SLOWLY EASTWARD ACROSS ARIZONA DURING THIS TIME. LOOK FOR INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS AS MOISTURE INCREASES AND WORKS WITH INSTABILITY FROM THE UPPER LOW. IT DOES APPEAR THAT FRIDAY AFTERNOON AND NIGHT MAY BRING WETTING PRECIPITATION TO MUCH OF THE AREA EAST OF A PAGE TO PRESCOTT LINE. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........DJO AVIATION.......JJ FIRE WEATHER...WFO PSR/DL FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 20, 8:15 PM MST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 815 PM MST TUE MAY 20 2014 AZZ004>018-037>040-211300- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 815 PM MST TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TONIGHT NO WEATHER HAZARDS ARE EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRY AND WINDY CONDITIONS WILL CONTINUE WEDNESDAY AS A LOW PRESSURE SYSTEM CONTINUES TO SLOWLY APPROACH NORTHERN ARIZONA. SOME AREAS...ESPECIALLY IN EAST CENTRAL AND NORTHEAST ARIZONA COULD POTENTIALLY REACH CRITICAL FIRE WEATHER THRESHOLDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:40 AM MST | Wind Advisory | FGZ | Apache, Coconino, Navajo | 15 hr |
Nearby
Red Flag Warnings in Arizona, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.